MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON UNITY CATARACT FMS PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON UNITY CATARACT FMS PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065000339
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Eye Injury (1845); Intraocular Pressure Decreased (4468)
Date of Event 08/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
A customer reported that opthalmic operating console during the cataract surgery exhibited a problem that pieces of nucleus would fall off the tip during phacoemulsification very often and faint beeping sound from the system.The patient had iris to shutter each time and iris was moving a lot more than usual during surgery.Procedure was completed on the same day.The current outcome of the patient condition was unknown.
 
Additional Manufacturer Narrative
Additional information provided in h.6.And h.11.No technical inquiries were received from the customer.A sample was not received at the manufacturing site for evaluation for the report.Therefore, the condition of the product could not be verified.It was reported that the intelligent sentry (is) actuations were having issues.The surgeon noticed anterior chamber fluctuation with iris shuttering (more than usual) during surgery.Secondly, it was also reported the pieces of nucleus were observes falling off and away from the phacoemulsification tip during phacoemulsification.The (is) was observed to actuate approximately forty (40) times, in a period of less than a minute.Lastly, a faint beeping sound coming from the speaker (was heard).The customer said this was a different sound than the vent valve squeak and only happened when the (is) was ¿on¿.Different lots (of consumables) were used, along with setting adjustments, but the issue did not change.There was no patient harm reported.All procedures scheduled, were completed.Additionally, the operator¿s manual provides feedback on instances.To avoid poor clinical performance, do not use tips not secured to accessories.To avoid a potential patient hazard, do not mismatch consumable components or use settings not specifically adjusted for a particular combination of consumable components.To avoid potentially hazardous fluidic imbalances, do not mismatch ultrasonic tips and irrigation sleeves.The ultrasonic tips supplied in procedure packs are to be used only on compatible ultrasonic handpieces.Each ultrasonic tip is intended to be used only once per case and then disposed of according to local governing ordinances.Do not over-tighten the ultrasonic tip to the handpiece using the integrated plastic tip wrench to the point of wrench slippage.This can damage the wrench and generate plastic particles which may cause tissue damage if introduced to the eye.The incision size setting helps the console compensate for potential pressure losses along the irrigation path depending on the intended length of the cut made during phacoemulsification.For phacoemulsification, the console provides different steps to facilitate emulsification and aspiration.Each step provides irrigation, aspiration, longitudinal power, and torsional amplitude control.Together, with a phacoemulsification handpiece, longitudinal power and torsional amplitude alternate on and off.Ultimately, ultrasonic power and torsional displacement of the tip is proportional to the longitudinal and torsional settings defined in the steps.In the event of persistent loss of aspiration during operation, remove phacoemulsification via the foot controller.To avoid the risk of thermal eye tissue damage, ensure the appropriate profile and system settings are acceptable prior to starting the procedure.This may include surgical parameters like flow rates or limits, foot controller button configuration, sound volume, or language or default units of measure preferences.To avoid the risk of significant temperature increases at the incision site and inside the eye during phacoemulsification, potentially leading to severe thermal eye tissue damage, avoid the following: low vacuum limits, low flow rates, high power settings, extended power usage, power usage during occlusion conditions (beeping tones), insufficient aspiration of viscoelastic prior to using power, excessively tight incisions, prolonged use.To minimize fragments and turbulence, use appropriate technique and settings.To avoid the risk of excessive heating, operate the accessory (at 70% duty cycle) for a maximum of 10 seconds (for example, 10 seconds on and 4 seconds off) clinical evaluation has been reviewed.No contributing factor has been identified.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The investigation conducted a non-conformance review of the reported lot number.No deviations were identified and all corresponding production release specifications defined in the device master record were met.Based on the evaluation of the information and materials received, the investigation was unable to identify the root cause or origin of the reported event.As the root cause and its origin are inconclusive, further investigative or manufacturing actions are not warranted at this time.All phacoemulsification tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No additional action is required at this time.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
UNITY CATARACT FMS PROCEDURE PACK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23039246
Report Number1644019-2025-03384
Device Sequence Number21316404
Product Code LRO
UDI-Device Identifier00380650003393
UDI-Public(01)00380650003393(17)270131(11)250213(10)178UFV
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065000339
Device Lot Number178UFV
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/21/2025
Supplement Date Received by Manufacturer11/17/2025
Initial Report FDA Received Date09/12/2025
Supplement Report FDA Received Date12/11/2025
Date Device Manufactured02/13/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION VISION SYSTEM, ACCESSORY, HANDPIECE.; UNITY VCS CONSOLE.
Patient SexUnknown